Illinois, 2021Damaging Winds in Illinois, August 26, 2021
August 26, 2021 · NWS LSX · 4 events in 4 counties and zones
Early morning thunderstorms resulted in outflow that left a remnant boundary across the forecast area. Visible satellite clearly marked a corridor with developing cumulus and associated thunderstorms, which stretched from central Illinois through Rolla, MO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms resulted in outflow that left a remnant boundary across the forecast area. Visible satellite clearly marked a corridor with developing cumulus and associated thunderstorms, which stretched from central Illinois through Rolla, MO. Mesoanalysis depicted 4000-5000+ J/kg of SBCAPE along this line, dew points well into the 70s, PWATs pushing near 2 inches, and DCAPE between 1000 and 1600 J/kg. The biggest limitation was the lackluster shear, less than 20 knots covering this region. This environment suggested frequent lightning, locally very heavy rain with rainfall rates of 1-2+ inches per hour, and downburst winds that could reach 50-60 mph through the early evening. There were numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 11:58 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 26, 11:58 AM CST, 1 hour 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1258 PM CDT Thu Aug 26 2021
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 240 AM CDT Thu Aug 26 2021
The broken record of continued heat along with isolated to widely
scattered thunderstorms continues today.
The main story today will be the continued heat, as we enter the
tail end of what has been a pretty impressive heat wave across the
region. Assuming most sites remain dry (more on storm chances
below), expect high temperatures to once again climb into the
mid/upper 90s areawide. These temperatures coupled with dewpoints
in the low to mid 70s during peak heating will once again yield
heat index values anywhere from 100-110 degrees across most of the
area. Therefore, the Heat Advisory remains in good shape for
today.
The complex part of the forecast revolves around thunderstorm
chances this afternoon. Once again, we have an outflow boundary
draped across the region from convection across Illinois late last
evening into early this morning. This boundary has occasionally
sparked convection in our Illinois counties this morning,
especially further north over west-central IL where 850mb is
slightly stronger and more westerly into the boundary. However,
expect only isolated coverage of any additional thunderstorms this
morning.
By this afternoon, expect this outflow to likely retreat northward
a bit but it should still remain in the vicinity of the center
part of the CWA (somewhere near the St. Louis metro area). Latest
WV imagery shows yet another weak shortwave, likely convectively
enhanced from storms in the Plains yesterday pushing into
southern IA. This wave should spread atop the lingering outflow
boundary by this afternoon, helping to provide at least some weak
upper-level support. Forecast soundings show capping weaker than
it was yesterday, with 700mb temps around 9C. Therefore, expect
isolated to widely scattered thunderstorms to develop this
afternoon. Deep layer shear of 10-15 knots should support mostly a
pulse storm mode, with perhaps some brief cold pool mergers and
associated cell conglomeration. Main threat will be locally gusty
winds of 40-45 mph and locally heavy downpours.
By tonight, the diurnally driven pulse storms will wane but then
our attention turns to the north as an MCS approaches northeast
MO and western IL late this evening. This system is likely to be
pretty robust as it moves southeast through Iowa. However as it
approaches the MO border, it will be outrunning the better
moisture convergence associated with the low-level jet and it will
be fighting the developing nocturnal capping inversion. That
being said, these types of systems have been known to continue
later into the night than is sometimes progged if they have a
well-defined cold pool, so it is something we will continue to
monitor in later forecasts and update as needed.
Friday will continue to remain hot, with temperatures only a
degree or two cooler than today. Have heat index values peaking at
100-105 once again Friday afternoon, so it is possible the Heat
Advisory will need to be extended another day if trends continue.
Otherwise, expect isolated thunderstorms to develop once again,
perhaps even scattered in nature if we can get another outflow
boundary from convection tonight to help provide more of a focus.
Deitsch
.LONG TERM... (Saturday through Tuesday)
Issued at 240 AM CDT Thu Aug 26 2021
The main story in the long term period will be increasing
precipitation chances, but fortunately decreasing temperatures.
While Saturday will still be hot, temperatures will be a couple
of degrees cooler than Friday as the upper-level ridge shifts
further to the east and the thermal ridge slides away.
Precipitation chances should remain fairly isolated until Sunday
and especially into Monday as a welcomed cold front/effective
boundary finally enters the area. This should bring a better
chance of thunderstorms, and more importantly a welcomed cooldown
as temperatures are knocked back into the mid/upper 80s.
All eyes will then turn to the tropics as a tropical system looks
increasingly likely to affect the Gulf Coast states, somewhere
between Alabama and eastern Texas. The majority of the latest
GEFS/EPS members take this system just to the south of our area
next week, but this is something we will be monitoring closely as
a few outliers bring it as far northwest as the St. Louis metro
area. Plenty of time to keep an eye on it, but we can't rule out
some impacts from this storm if it takes the more northwestern
path.
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1237 PM CDT Thu Aug 26 2021
It is another hot afternoon with the potential for isolated to
scattered thunderstorms. Though the warm, moist air could support
isolated activity just about anywhere, the best potential will
line up along a remnant boundary that stretches from central
Illinois through portions of east central and southeast Missouri.
Visible satellite shows diurnal cu getting a quicker start today
with better vertical growth. Radar has begun to pick up on
development over portions of southwest Illinois into portions of
east central Missouri. This trend will only continue with
additional storm development through the afternoon. Any of the
storms will be capable of produce locally very heavy rain,
visibility reductions, along with downburts winds of 50-60 mph
(confined to the storm environment). Direct impacts could result
in localized, brief categorical drops (MVFR/IFR). Metro terminals
stand the best chance of seeing any impacts of this nature. Storms
will dissipate between 23z and 00z this evening.
Outside this corridor of convective development, most locations
will stay dry with few/sct diurnal cloud bases between 3k and 6k
feet. Southerly flow will be light enough to result in light and
variable observations for the most part. Expect VFR conditions to
extend through the remainder of the period.
SPECIFICS FOR KSTL:
Regional analysis shows an outflow boundary has all but stalled
through the heart of the forecast area. This boundary stretches
roughly from around Litchfield, IL southwest through St. Louis, MO
and Rolla, MO. Diurnal cu development initiated a few hours ago
with a few thunderstorms developing along this corridor. Any of
these cells will have the ability to produce very heavy rain,
visibility reductions, frequent lightning, and localized wind
gusts up to 60 mph. Though storm development has already begun,
the best potential for direct impacts will fall between 20z and
23z before dissipating this evening. Given the messy atmosphere
and lack of any real organized convection, VCTS was justified in
the TAF. Direct impacts can be accounted for in amendments.
After 00z, expect light and variable winds overnight with VFR
conditions extending into at least early Friday. We will repeat
the process over again with the potential for isolated storms
Friday afternoon.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Heat Advisory until 9 PM CDT this evening for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 26, 1:49 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
249 AM CDT Thu Aug 26 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270800-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
249 AM CDT Thu Aug 26 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Heat index values up to 110 degrees are expected during the
afternoon today. A Heat Advisory remains in effect for the entire
area through early this evening.
Isolated to widely scattered thunderstorms are expected this
afternoon. Locally gusty winds of 40 to 45 mph, frequent lightning,
and locally heavy downpours are the main threats with these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances of thunderstorms across parts of the area Friday
through the weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deitsch
Thunderstorm Wind, Montgomery
- When
- August 26, 1:30 PM CST
- Where
- Montgomery County, 1.65 mi NNW of Hillsboro
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.172, -89.492
Thunderstorm winds blew over a large tree on the north side of Hillsboro.
Thunderstorm Wind, Greene
- When
- August 26, 3:38 PM CST to 3:43 PM CST
- Where
- Greene County, 0.93 mi NNW of White Hall to 0.52 mi ESE of White Hall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.441, -90.409
Thunderstorm winds blew down several power lines around town as well as numerous tree limbs.
Thunderstorm Wind, Adams
- When
- August 26, 4:05 PM CST
- Where
- Adams County, 1.13 mi WSW of Fowler
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.993, -91.269
Thunderstorm winds blew down four power poles just south southwest of Fowler.
Thunderstorm Wind, Bond
- When
- August 26, 5:00 PM CST to 5:05 PM CST
- Where
- Bond County, 0.91 mi W of Greenville to 2.3 mi ESE of Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.892, -89.427
Thunderstorm winds caused a number of power poles to lean over and a few were snapped off. Also, a few trees and several large tree limbs were blown down, mainly on the south side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 26 to 27, 2021$270,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 26, 2021$225,000 · 65 kt wind · 3 events
- Damaging Winds in Virginia, August 26, 2021$78,000 · 60 kt wind · 11 events
- Damaging Wind in Georgia, August 26, 2021$100,000 · 55 kt wind · 1 event
- Damaging Winds in South Dakota, August 26, 2021$75,000 · 63 kt wind · 5 events
- Damaging Winds and Lightning Strike in Missouri, August 26, 2021$50,000 · 61 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, August 26, 2021$31,000 · 51 kt wind · 13 events
- Damaging Winds in District of Columbia, August 26, 2021$36,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 26, 202170 kt wind · 29 events
- Damaging Winds in Minnesota, August 26, 2021$33,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Iowa, August 26 to 27, 20211 in hail · 21 events
- Heat in New York, August 26 to 27, 202120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980161, 980276, 980279, 980275.